New Haven Warns Of 'Tainted' Drugs Amid Overdose Spike
In New Haven at least 20 people were poisoned from a tainted batch of drugs on Thursday. Two in the city and one in a surrounding town have died, leading police and doctors in the city to declare a public health emergency.
Investigators have spoken to some of the victims, who say they thought they were snorting cocaine. Instead, the victims ended up overdosing from fentanyl, a potent medical opioid that’s even stronger than heroin.
In a press conference on Friday, Dr. Gail D’Onofrio, with Yale New-Haven Hospital, said most of the victims were revived with the opioid antidote Narcan, but when they woke up they still had trouble breathing. That leads her to think the drug may be “fentanyl laced with something else. If it was pure fentanyl, we’d have been able to fix this.”
Dr. D’Onofrio thinks along with the fentanyl. there was another substance irritating the victims’ lungs. Investigators are still trying to find out what exactly the drug was, who sold it and where it’s coming from.